Kentucky, 2003Damaging Wind in Kentucky, June 13, 2003
June 13, 2003 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 13, 2:00 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 13, 2:00 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT FRI JUN 13 2003
CLOUDS AND LACK OF FOCUSING MECHANISM HAVE LIMITED CONVECTION IN ERN
KY TODAY. MAIN CONVECTION IS IN INDIANA AND IL. THIS ASSOCIATED WITH
THE SFC FRONT AND THE THE MID/UPPER TROF OVER THE MID MS VALLEY
WHICH IS WELL DEPICTED ON LATEST SATELLITE LOOPS. LOOK FOR THIS
CONVECTION TO CONTINUE TO INCREASE THIS EVENING...AS UPPER LEVEL
SPEED MAX MOVES INTO WRN KY TONIGHT. REMAINS OF THIS CONVECTION MAY
MOVE INTO WESTERN PART OF OUR CWA LATE TONIGHT BUT IT LOOKS TO
DIMINISH BY EARLY SATURDAY MORNING. WILL FOLLOW THIS IDEA WITH BEST
POPS TONIGHT IN W TO NW PART OF FORECAST AREA.
AS THE SHORT WAVE MOVES EAST WILL SEE SFC LOW ALONG THE FRONTAL
BOUNDARY IN THE OH VALLEY MOVE EAST ALSO. SFC COLD FRONT WILL MOVE
SOUTHEAST ACROSS CWA ON SATURDAY. MAIN DIFFERENCE FROM PREVIOUS
FORECAST IS THE SLOWER MOVEMENT DEPICTED BY BOTH THE GFS AND ETA.
WHILE ANY CONVECTION THAT MAKES IT INTO OUR AREA TONIGHT WILL BE
DECREASING BY MORNING...SHOWERS AND THUNDERSTORMS SHOULD DEVELOP
ALONG THE FRONT IN SERN KY SATURDAY AFTERNOON AND EVENING.
WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS INTO EARLY SUNDAY
MORNING IN FAR SOUTH AND SOUTHEAST CWA WITH SLOWER FRONTAL
MOVEMENT.
.JKL...NONE.
SBH
----------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
----------------------------------------------------------------
1040 AM EDT FRI JUN 13 2003
THE ONLY MAJOR CHANGE MADE IN THIS MORNING/S FORECAST UPDATE WAS TO
LOWER POPS TO CHANCE CATEGORY. FIRST AREA OF SHOWERS DEPARTING
EASTERN KY ATTM...SO FOCUS TURNS TO THE MORE VIGOROUS SHORTWAVE
ACROSS MO/IL WHICH SLOWLY SHIFTS EAST. WITH BEST DYNAMICS REMAINING
WEST OF OUR AREA...AND NO SFC BOUNDARY ON WHICH TO FOCUS
CONVECTION...WE HAVE DECIDED TO LOWER POPS THIS AFTERNOON. POTENTIAL
FOR SVR WEATHER THIS AFTERNOON IS DEPENDANT ON AMOUNT OF CLEARING
EXPERIENCED LATE THIS AFTERNOON. LATEST MESOETA FORECAST SOUNDINGS
SUGGEST ONLY SOME BREAKS IN THE CLOUD COVER IN OUR WESTERN
ZONES...IF THIS OCCURS CAPES COULD POTENTIALLY REACH NEAR OR OVER
1500 J/KG. HOWEVER...FEEL SVR THREAT IS NOT LARGE ENOUGH TO MENTION
IN ZONES.
HYSELL
---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
445 AM EDT FRI JUN 13 2003
LITTLE CHANGE IN THE OVERALL PICTURE IS SEEN INTO SATURDAY. FRONTAL
BOUNDARY REMAINS LAID OUT TO OUR NORTH...WITH THE ENTIRE AREA IN A
SOUPY AIR MASS. IMPULSES CONTINUE TO RIDE THROUGH THE FLOW...WITH
ONE CURRENTLY BRINGING DEEPER MOISTURE AND PRECIP BACK INTO THE AREA
EARLY THIS MORNING. THIS WILL LIFT OUT DURING THE DAY. HOWEVER...
DIURNAL HEATING/INSTABILITY MAY CONTRIBUTE TO RENEWED BUT LESS
CONCENTRATED ACTIVITY DURING THE AFTERNOON. FOR THE FIRST PERIOD AS
A WHOLE...PREFER LIKELY POPS. THE BEST CHANCE WILL BE EARLY...BUT
PREFER NOT TO BE TOO SPECIFIC WITH WORDS IN THE FORECAST SINCE THERE
PROBABLY WILL BE SHOWERS AND STORMS AROUND YET IN THE AFTERNOON.
MODELS BRING IN ANOTHER IMPULSE LATE TONIGHT...BUT THE ETA AND AVN
DIFFER A BIT ON THE SPECIFICS OF THE MOISTURE PATTERN. THE NGM IS
MORE SUPPORTIVE OF THE ETA PATTERN AND WILL LEAN THIS DIRECTION.
WILL USE LIKELY POPS NORTHWEST AND CHANCE SOUTHEAST. ON SATURDAY
THIS WAVE PUSHES THROUGH AND THE FRONTAL BOUNDARY ITSELF ARRIVES.
BETWEEN THESE TWO FACTORS...LIKELY POPS SEEM IN ORDER AGAIN AREA
WIDE.
AS DRIER AIR WORKS IN FROM THE NORTHWEST...ANY REMAINING SHOWERS
WILL END ON SATURDAY NIGHT. BEST CHANCE WILL BE SOUTHEAST WHERE THE
MOIST AIR MASS LINGERS LONGEST. BEYOND THIS...FINALLY LOOKS LIKE A
STRETCH OF DRY WEATHER.
IN TERMS OF SEVERE WEATHER POTENTIAL OVER THE NEXT COUPLE OF
DAYS...CAN NOT RULE IT OUT ENTIRELY...BUT CHANCES CERTAINLY LOOK
MINIMAL DUE TO WEAK LAPSE RATES...LACK OF STRONG INSTABILITY...AND
LACK OF STRONG FLOW ALOFT. WITH HIGH PRECIPITABLE WATER VALUES OF
GENERALLY ABOVE 1.5 INCHES...SOME HEAVY RAINFALL WILL BE POSSIBLE
WITH THUNDERSTORMS. HOWEVER...THIS SHOULD BE LOCALIZED.
HAL
---------------------------------------------------------------------
947 PM EDT THU JUN 12 2003
SHRA ACTIVITY HAS DECREASED TO ALMOST NOTHING. SHOULD STAY THAT WAY
FOR SEVERAL HOURS BUT MODELS DO BRING IN ANOTHER WAVE TOWARDS
MORNING. WILL DECREASE POPS TO CHC CAT AND LIST TIMING FOR MORNING.
SAT PIC ALREADY HAS THIS SYSTEM IN VIEW FROM EVV TO BHM. HAVE ALSO
REDUCED SKY COVER TONIGHT BUT CLOUDS WILL ROLL BACK IN SHORTLY SO
TEMPS WIL DIP BUT FEEL NOT FAR ENUF FOR SERIOUS FOG PROBLEM.
DUSTY
---------------------------------------------------------------------
Hazardous weather outlook, Jun 13, 4:55 AM EST, 12 hours 25 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
555 AM EDT FRI JUN 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER THE REGION TODAY. THE PRIMARY THREATS ARE
HIGH WINDS AND HAIL. HOWEVER...EVEN IF SEVERE THUNDERSTORMS OCCUR...
THEY WOULD BE ISOLATED. DUE TO THE HIGH MOISTURE CONTENT OF THE
ATMOSPHERE...THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL TO DROP
LOCALLY HEAVY RAINFALL...BRINGING A RISK OF ISOLATED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE POSSIBILITY OF THUNDERSTORMS ALSO EXISTS ON SATURDAY. ONCE
AGAIN...THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL AND THE
ASSOCIATED THREAT OF ISOLATED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG REPORTS OF
HAIL...WIND DAMAGE...AND FLOODING TO THE NATIONAL WEATHER SERVICE.
HAL
Thunderstorm Wind, Whitley
- When
- June 13, 5:20 PM EST
- Where
- Whitley County, Rye
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.917, -84.200
On Hi-Top Road, five apple trees and one oak tree were down. Also, a wind vane on a house was down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New York, June 13 to 14, 20035 deaths · $100,000 · 1 event
- Flash Flooding and Hail in Texas, June 13, 20033 injured · $430,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Texas, June 13, 2003$1.4 million · 2.75 in hail · 14 events
- Damaging Winds in Texas, June 13, 20039 injured · $60,000 · 55 kt wind · 2 events
- Flash Flooding and Damaging Winds in Maryland, June 13, 20031 injured · $545,000 · 52 kt wind · 13 events
- Lightning Strikes in Texas, June 13, 2003$546,000 · 2 events
- Damaging Winds in Texas, June 13, 2003$375,000 · 60 kt wind · 7 events
- Flash Flooding and Hail in Mississippi, June 13, 2003$114,000 · 55 kt wind · 13 events
- Flash Flood and Damaging Wind in Georgia, June 13, 2003$163,000 · 50 kt wind · 4 events
- Flooding in Ohio, June 13 to 14, 2003$150,000 · 2 events
- Flash Flooding and Damaging Wind in Texas, June 13, 2003$120,000 · 55 kt wind · 5 events
- Flash Flooding and Hail in Texas, June 13, 2003$34,000 · 1.75 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363794.